Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 1, 2018, 8:17 PM CDT for Kidder County, Logan County, Stutsman County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 8:17 PM CDT (01:17 UTC)
- Expired
- Jun 1, 2018, 9:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Kidder County, ND, Logan County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 104 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 8:25 PM CDT | TSTM WND GST 60 | 9 Nne Burnstad, ND | 60 MPH WIND AND NICKEL SIZE HAIL. BROKEN WINDOWS AND OUTSIDE OBJECTS TIPPED OVER THROUGH THE YARD. WIND LASTED ABOUT 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2593 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
710
WUUS53 KBIS 020117
SVRBIS
NDC043-047-093-020215-
/O.NEW.KBIS.SV.W.0052.180602T0117Z-180602T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
817 PM CDT FRI JUN 1 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Kidder County in south central North Dakota...
North central Logan County in southeastern North Dakota...
Southwestern Stutsman County in southeastern North Dakota...
* Until 915 PM CDT.
* At 817 PM CDT, a severe thunderstorm was located 11 miles east of
Napoleon, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Medina, Streeter, Cleveland, Windsor and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern North Dakota.
LAT...LON 4638 9945 4642 9970 4699 9954 4697 9891
TIME...MOT...LOC 0117Z 202DEG 34KT 4646 9954
HAIL...1.50IN
WIND...60MPH
$$
HEINERT4 follow-up statements
192
WWUS53 KBIS 020132
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
832 PM CDT FRI JUN 1 2018
NDC043-047-093-020215-
/O.CON.KBIS.SV.W.0052.000000T0000Z-180602T0215Z/
Kidder ND-Logan ND-Stutsman ND-
832 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN KIDDER...NORTH CENTRAL LOGAN AND SOUTHWESTERN
STUTSMAN COUNTIES...
At 831 PM CDT, a severe thunderstorm was located 5 miles west of
Streeter, or 16 miles southwest of Medina, moving north at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Medina, Streeter, Cleveland and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern North Dakota.
LAT...LON 4649 9936 4659 9965 4699 9954 4697 9904
TIME...MOT...LOC 0131Z 197DEG 54KT 4668 9946
HAIL...1.00IN
WIND...60MPH
$$
HEINERT678
WWUS53 KBIS 020147
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
847 PM CDT FRI JUN 1 2018
NDC047-020156-
/O.CAN.KBIS.SV.W.0052.000000T0000Z-180602T0215Z/
Logan ND-
847 PM CDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LOGAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern North Dakota.
LAT...LON 4663 9963 4699 9954 4697 9904 4663 9927
TIME...MOT...LOC 0146Z 202DEG 34KT 4682 9938
$$
NDC043-093-020215-
/O.CON.KBIS.SV.W.0052.000000T0000Z-180602T0215Z/
Kidder ND-Stutsman ND-
847 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN KIDDER AND SOUTHWESTERN STUTSMAN COUNTIES...
At 846 PM CDT, a severe thunderstorm was located 6 miles southwest of
Medina, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Medina, Streeter, Cleveland and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern North Dakota.
LAT...LON 4663 9963 4699 9954 4697 9904 4663 9927
TIME...MOT...LOC 0146Z 202DEG 34KT 4682 9938
HAIL...1.00IN
WIND...60MPH
$$
HEINERT887
WWUS53 KBIS 020201
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
901 PM CDT FRI JUN 1 2018
NDC043-020211-
/O.CAN.KBIS.SV.W.0052.000000T0000Z-180602T0215Z/
Kidder ND-
901 PM CDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIDDER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern North Dakota.
LAT...LON 4676 9939 4685 9945 4698 9945 4698 9948
4699 9948 4697 9904 4663 9927
TIME...MOT...LOC 0201Z 202DEG 34KT 4695 9930
$$
NDC093-020215-
/O.CON.KBIS.SV.W.0052.000000T0000Z-180602T0215Z/
Stutsman ND-
901 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHWESTERN STUTSMAN COUNTY...
At 901 PM CDT, a severe thunderstorm was located near Medina, moving
north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Medina and Cleveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern North Dakota.
LAT...LON 4676 9939 4685 9945 4698 9945 4698 9948
4699 9948 4697 9904 4663 9927
TIME...MOT...LOC 0201Z 202DEG 34KT 4695 9930
HAIL...1.00IN
WIND...60MPH
$$
EDWARDS480
WWUS53 KBIS 020209
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
909 PM CDT FRI JUN 1 2018
NDC093-020219-
/O.EXP.KBIS.SV.W.0052.000000T0000Z-180602T0215Z/
Stutsman ND-
909 PM CDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STUTSMAN COUNTY
WILL EXPIRE AT 915 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern North Dakota.
LAT...LON 4676 9939 4685 9945 4698 9945 4698 9948
4699 9948 4697 9904 4663 9927
TIME...MOT...LOC 0209Z 202DEG 34KT 4700 9927
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:32 PM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, Jun 1, 1:32 PM CDT, 6 hours 45 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 132 PM CDT Fri Jun 1 2018 .SHORT TERM...(This evening through Saturday) Issued at 124 PM CDT Fri Jun 1 2018 The main forecast issue in the short term period will be thunderstorms today and this evening, then winds tonight into Saturday. Surface low pressure was located over far northwest SD early this afternoon with a strong southeast flow over much of western and central ND. Some areas are near advisory criteria for winds but would rather not clog up the airways with wind advisory with potential for significant severe outbreak unless we see widespread advisory criteria winds. We continue to destabilize over western ND this afternoon. SPC has issued a severe thunderstorm watch for the eastern high plains east into southwest ND and western SD. Severe convection already continues over eastern MT and northeast WY and is expected to move into southwest ND later this afternoon. Additionally we still expect thunderstorm development to the east of this area, over western and central ND around mid afternoon. Would not be surprised with a Tornado Watch or certainly a SVR with possible tornadoes mentioned. Very strong instability and deep layer shear are expected to continue to develop over western and central ND this afternoon. A limiting factor for a tornado watch would be a limited area and time where shear and discrete cell development will coincide before convection takes on a more QLCS like structure. However, with such a strong wave, we do expect convection will move through the area this afternoon and this evening. CAMS are in good agreement in moving a single or multiple line segments through the forecast area during this timeframe. The 12 UTC HREF again supports our strongest updrafts over the lake Sakakawea region. Really no significant messaging changes from the early morning forecast. A strong westerly flow continues tonight behind the convection, and continues through Saturday. Will probably need some wind highlights for Saturday but will not issue anything at this time. There could be some wrap around moisture, with scattered showers and an isolated thunderstorm across the north Saturday. .LONG TERM...(Saturday night through Friday) Issued at 124 PM CDT Fri Jun 1 2018 Upper level ridging builds over the area Saturday night through Monday. We then return to a quasi-zonal flow Monday night through Friday with periodic chances of showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 124 PM CDT Fri Jun 1 2018 Intense storms are expected to develop in western ND this afternoon in the 19 to 21 UTC time frame. Those storms are expected to move eastward ahead of a cold front and will likely merge into a line as they reach the KMOT to KBIS areas by late afternoon or early evening, and KJMS this evening. IFR to LIFR conditions, large hail, damaging winds and very heavy rainfall may accompany any severe storms this afternoon and evening. A strong westerly flow will develop behind the convection and continue through Saturday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jun 1, 1:32 PM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 132 PM CDT Fri Jun 1 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021845- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 132 PM CDT Fri Jun 1 2018 /1232 PM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A significant severe weather event is expected this afternoon and evening. Scattered severe storms will likely first develop across western North Dakota between 2 pm and 4 pm CDT and are forecast to merge into a solid line of storms by the time they reach Highway 83 in the late afternoon or early evening. The line of storms will then move eastward across the remainder of central North Dakota and the James River valley this evening. The storms could produce very large hail, possibly up to the size of tennis balls, damaging wind gusts up to 70 mph, and very heavy rainfall. A few tornadoes are also possible this afternoon, with the greatest tornado risk in areas along and west of Highway 83. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northwest winds gusting up to 45 mph are likely across western and central North Dakota on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed this afternoon and evening. A cold front will interact with an unstable atmosphere containing enough wind shear for supercell thunderstorms this afternoon along and west of Highway 83. Storms will likely merge into a squall line that will move east across central North Dakota and the James River valley this evening.
In the hours before
Local storm report, Jun 1, 6:36 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
636 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 5 ESE HEBRON 46.87N 101.95W
06/01/2018 MORTON ND EMERGENCY MNGR
SEMI FLIPPED OVER ON INTERSTATE 94 BETWEEN
MILE MARKER 102 AND 104.
&&
JPMLocal storm report, Jun 1, 6:56 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HEAVY RAIN GLEN ULLIN 46.84N 101.83W
06/01/2018 M1.15 INCH MORTON ND PUBLIC
STORM TOTAL.
&&
RKSpecial weather statement, Jun 1, 7:09 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
709 PM CDT FRI JUN 1 2018
NDZ034-035-045-046-020045-
Sioux-Morton-Burleigh-Emmons-
709 PM CDT FRI JUN 1 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SIOUX...
WESTERN BURLEIGH...EASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES
UNTIL 745 PM CDT...
At 707 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Flasher to 6 miles southwest of
Solen. Movement was northeast at 45 mph.
Very heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring with these
storms. Seek a safe shelter inside a building or vehicle.
Wind gusts to 50 mph and pea to dime size hail are also possible
with these storms.
Locations impacted include...
Bismarck, Mandan, Lincoln, Flasher, Menoken, Solen, Cannon Ball, St.
Anthony, Lake Harmon, Mcdowell Dam Recreation Area, Mckenzie,
Baldwin, Double Ditch Indian Village, Breien, Hazelton Recreation
Area, University Of Mary, Huff, Fort Rice, Fort Abraham Lincoln State
Park and Moffit.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4629 10105 4637 10105 4637 10122 4640 10128
4670 10126 4700 10092 4701 10088 4703 10088
4723 10065 4662 10018 4619 10086
TIME...MOT...LOC 0007Z 221DEG 41KT 4666 10113 4631 10085
HEINERTLocal storm report, Jun 1, 7:49 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM NON-TSTM WND GST HETTINGER 46.00N 102.64W
06/01/2018 M58 MPH ADAMS ND ASOS
&&
JPMLocal storm report, Jun 1, 7:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM NON-TSTM WND GST 5 S DICKINSON 46.80N 102.79W
06/01/2018 E60 MPH STARK ND ASOS
REPORTED AT DICKINSON THEODORE REGIONAL
AIRPORT.
&&
JPMLocal storm report, Jun 1, 8:13 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HEAVY RAIN 3 NNW STANLEY 48.36N 102.42W
06/01/2018 M2.90 INCH MOUNTRAIL ND CO-OP OBSERVER
STORM TOTAL.
&&
AEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:09 PM CDT | Special Weather Statement | BIS | Burleigh | 36 min |
| Jun 1, 7:11 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 41 min |
| Jun 1, 9:07 PM CDT | Special Weather Statement | BIS | Stutsman | 38 min |
| Jun 1, 9:40 PM CDT | Areal Flood Advisory | BIS | Foster, Stutsman | 4 hr |
| Jun 1, 9:44 PM CDT | Special Weather Statement | BIS | Barnes | 46 min |
| Jun 2, 3:10 AM CDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 22 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.